Patient : Hi - I am an obese male, 38 yrs old, living in the UK. I recently started an exercise regime; boxing on a punchbag, etc, at a reasonably intense level. I'm about 120kgs at a height of 175cms, so have a bmi of about 39-40. I am on a low dose of bisoprolol (1.25mgs per day) to control mildy-elevated BP, and take sertraline and simvastatin, for ocd and anxiety and cholesterol respectively. I have noticed that my heart rate recovery is poor; after exercising hard for about 25 minutes, my heart rate went from 111bpm to 97bpm (the last time I exercised) over two minutes after stopping exercise. There's lots of articles saying that this is a good predictor of mortality, but I would like to know what this can say about a person in my position; that is, no 'actual' diagnosed heart condition, rather symptoms associated with obesity or metabolic syndrome. Is it indeed dangerous for me to exercise? Presumably the beta-blocker bisoprolol that I'm taking could also affect the recovery rate as well as the peak heart rate? Thanks for your time, Matt
It is very likely that the beta-blocker (bissoprolol) that you are taking is preventing the increase in heart rate during an exercise. Patients on beta blockers are not able to reach their desired target heart rate even after exercising at a proper intensity level. However, this does not mean that your exercise is ineffective and that you are not benefiting from the exercise.
I would advise that you consult your doctor. An excercise stress test can be done to check the flow of blood through the heart during an exercise. This will help to determine what your appropriate target heart rate should be. You can also try monitoring your resting heart rate and then try to target a heart rate 20-30 beats per minute higher than the resting rate.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.